Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 233, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 31, 2000, 4:34 PM CDT for Ascension Parish, Assumption Parish, Iberville Parish, Louisiana. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2000, 4:34 PM CDT (21:34 UTC)
- Expired
- Aug 31, 2000, 5:30 PM CDT
- In force
- 56 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
Counties Ascension Parish, LA, Assumption Parish, LA, Iberville Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:55 PM CDT | Thunderstorm Wind | Prairieville, LA | Several trees and power lines were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1374 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 312134 SVRNEW LAC005-007-047-312230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 434 PM CDT THU AUG 31 2000 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASCENSION PARISH IN SOUTHEAST LOUISIANA ASSUMPTION PARISH IN SOUTHEAST LOUISIANA IBERVILLE PARISH IN SOUTHEAST LOUISIANA * UNTIL 530 PM CDT * AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PRAIRIEVILLE...OR ABOUT 7 MILES SOUTHEAST OF OAK HILLS PLACE...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES NORTHWEST OF GEISMER AT 455 PM CDT OVER CARVILLE AT 505 PM CDT OVER WHITE CASTLE AT 520 PM CDT THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NEW ORLEANS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:45 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 31, 3:45 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO 2ND PERIOD POP AT GPT NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 345 PM CDT THU AUG 31 2000 NUMEROUS STRONG TO SEVERE THUNDERSTORMS HAVE ERUPTED NEAR AND JUST SE OF THE SURFACE TROUGH ACROSS S MS/E CENTRAL LA. CELLS ARE DEVELOPING ABOUT AS FAST AS POSSIBLE WITH NOTHING ON THE RADAR SCOPE TURNING TO SEVERE WITH VILS OVER 70 J/KG 15 MINUTES LATER. DRIER AIR...WHICH WAS IN PLACE ACROSS THE NORTHERN ZONES EARLY TODAY HAS MOISTENED UP RAPIDLY DUE TO THE EXTREME INSTABILITY AND SURFACE CONVERGENCE. MODELS...PARTICULARLY THE ETA ARE UNDER-FORECASTING QPF AND POPS. THE ETA MASS GUIDANCE FIELDS LOOK GOOD HOWEVER...SO WILL USE THIS MODEL WITH MAJOR ADJUSTMENTS TO QPF. THE ONLY SIGNIFICANT CHANGE NOTED IS THE ADVECTION OF HIGHER MEAN RELATIVE HUMIDITIES INTO THE SE LA ZONES ON FRIDAY AS THE UPPER LOW OVER GA RETROGRADES SLOWLY W TO THE AL/GA BORDER. THIS WILL KNOCK DOWN TEMPERATURES...INSTABILITY AND SEVERE POTENTIAL IN SE MS...OTHERWISE EXPECT CONTINUED HIGH HEAT AND GOOD CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS...A FEW SEVERE ELSEWHERE. EVEN WITH THE HIGHER POPS...TEMPERATURES SHOULD BE SEVERAL DEGREES ABOVE THE HIGHEST GUIDANCE NUMBERS WITH THE EXCEPTION OF A FEW RAIN COOLED LOCATIONS AT NIGHT. GIVEN THE DROUGHT CONDITIONS WE HAVE ENDURED...IT WOULD BE ODD TO MAINTAIN NEAR NORMAL POPS FOR MORE THAN A FEW DAYS...SO WILL GO ALONG WITH DRIER PATTERN EVOLVING IN THE EXTENDED FORECAST...SUNDAY ...LABOR DAY AND TUESDAY WITH HEAT CONTINUING. MCB 73/99/72/98 1523 BTR 76/99/75/98 2523 MSY 78/98/77/97 3434 GPT 76/94/75/94 3534 .NEW...NONE LA...HEAT ADVISZORY THROUGH FRIDAY SE LA ZONES - LAZ058>070. MS...NONE. 22
In the hours before
Special weather statement, Aug 31, 10:46 AM CDT, 5 hours 48 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311900- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1046 AM CDT THU AUG 31 2000 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON... AN AREA OF LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY IN COMBINATION WITH INCREASING SOUTHEASTERLY FLOW WILL PRODUCE SCATTERED THUNDERSTORMS DURING THE AFTERNOON. SEA BREEZE AND LAKE BREEZE BOUNDARIES WILL LIKELY FOCUS THE THUNDERSTORMS OVER THE INLAND AREAS WITH SOME OF THE STORMS REACHING SEVERE LEVELS. THE MAIN CONCERN WILL BE DAMAGING WIND GUSTS OF 45 TO 60 MPH... MARBLE TO DIME SIZED HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. THE PERIOD OF HIGHEST THREAT SHOULD ONSET AROUND 2 PM AND CONTINUE THROUGH 830 PM. THE AREA OF CONCERN WILL BE ALL OF SOUTHEAST LOUISIANA EAST OF THE ATCHAFALAYA RIVER AND SOUTHERN MISSISSIPPI. MOVEMENT OF THE STORMS WILL VARY DEPENDING ON SEA BREEZE INTERACTIONS1 BUT THE PREVAILING MOVEMENT SHOULD BE FROM THE NORTH AT 10 TO 15 MPH. FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Special weather statement, Aug 31, 11:55 AM CDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1155 AM CDT THU AUG 31 2000 LAZ056>070-312300- ASSUMPTION-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-ST CHARLES-ST JAMES- ST JOHN THE BAPTIST-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- INCLUDING THE CITIES OF...GRAND ISLE...HOUMA...METAIRIE...NEW ORLEANS 1155 AM CDT THU AUG 31 2000 ...A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON... ...AFTERNOON HEAT INDICES 105 TO 115 DEGREES... HIGH TEMPERATURES ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE RANGE AND HEAT INDICES ARE EXPECTED TO BE AT DANGEROUS LEVELS OF 105 TO 115 DEGREES. LOW TEMPERATURES TONIGHT WILL BE 80 DEGREES OR HIGHER. THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105 DEGREES IS THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES. EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT- COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. ENSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY. DO NOT LEAVE CHILDREN AND SMALL PETS IN CLOSED AUTOMOBILES. TEMPERATURES INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES QUyICKLY...RESULTING IN HEAT STROKE AND DEATH FOR SMALL CHILDREN AND PETS. FOR MORE WEATHER INFORMATION PLEASE VISIT OUR WEB-SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:03 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, West Baton Rouge | 42 min |
| Aug 30, 7:27 PM CDT | Severe Thunderstorm Warning | LIX | Iberville | 48 min |
| Aug 31, 2:07 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 38 min |
| Aug 31, 2:40 PM CDT | Tornado Warning | LIX | Washington | 35 min |
| Aug 31, 3:06 PM CDT | Tornado Warning | LIX | Tangipahoa | 39 min |
| Aug 31, 3:15 PM CDT | Severe Thunderstorm Warning | LIX | Livingston | 60 min |
| Aug 31, 3:24 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 66 min |
| Aug 31, 3:57 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana | 63 min |
| Aug 31, 4:05 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 55 min |
| Aug 31, 4:37 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 23 min |
| Aug 31, 5:06 PM CDT | Tornado Warning | LIX | Lafourche, Saint Charles, Saint John the Baptist | 39 min |
| Aug 31, 5:34 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Plaquemines | 56 min |
| Aug 31, 6:02 PM CDT | Tornado Warning | LIX | Jefferson | 28 min |
| Aug 31, 6:18 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 57 min |
| Aug 31, 6:23 PM CDT | Tornado Warning | LIX | Terrebonne | 37 min |
| Aug 31, 6:49 PM CDT | Tornado Warning | LIX | Saint Bernard | 26 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.